Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 101, NWS St. Louis, MO

April 16, 2024Greene County, Jersey County, Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 16, 2024, 2:57 PM CDT for Greene County, Jersey County, Macoupin County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2024, 2:57 PM CDT (19:57 UTC)
Expired
Apr 16, 2024, 3:28 PM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, IL, Jersey County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 65 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

779 
WUUS53 KLSX 161957
SVRLSX
ILC061-083-117-162045-
/O.NEW.KLSX.SV.W.0101.240416T1957Z-240416T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
257 PM CDT Tue Apr 16 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Greene County in southwestern Illinois...
  Northwestern Macoupin County in southwestern Illinois...
  West central Jersey County in southwestern Illinois...

* Until 345 PM CDT.

* At 256 PM CDT, a severe thunderstorm was located near Hardin,
  moving northeast at 70 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  White Hall, Carrollton, Roodhouse, Greenfield, Hardin, Athensville,
  Wrights, Fieldon, Eldred, Modesto, Scottville, Belltown, Berdan,
  Haypress, Barrow, Walkersville, Woody, and Nutwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 8992 3904 9058 3906 9059 3907 9058
      3914 9062 3917 9061 3920 9059 3924 9060
      3926 9061 3929 9060 3934 9062 3952 9043
TIME...MOT...LOC 1956Z 222DEG 62KT 3921 9062 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
3 follow-up statements
925 
WWUS53 KLSX 162005
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
305 PM CDT Tue Apr 16 2024

ILC061-083-117-162045-
/O.CON.KLSX.SV.W.0101.000000T0000Z-240416T2045Z/
Greene IL-Macoupin IL-Jersey IL-
305 PM CDT Tue Apr 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR GREENE...NORTHWESTERN MACOUPIN AND WEST CENTRAL JERSEY
COUNTIES...

At 305 PM CDT, a severe thunderstorm was located over Carrollton,
moving northeast at 70 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
White Hall, Carrollton, Roodhouse, Greenfield, Hardin, Athensville,
Wrights, Fieldon, Eldred, Modesto, Scottville, Belltown, Berdan,
Haypress, Barrow, Walkersville, Woody, and Nutwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 8992 3904 9058 3906 9059 3907 9058
      3914 9062 3917 9061 3920 9059 3924 9060
      3926 9061 3929 9060 3934 9062 3952 9043
TIME...MOT...LOC 2005Z 222DEG 62KT 3931 9046 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
819 
WWUS53 KLSX 162017
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
317 PM CDT Tue Apr 16 2024

ILC083-162027-
/O.CAN.KLSX.SV.W.0101.000000T0000Z-240416T2045Z/
Jersey IL-
317 PM CDT Tue Apr 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JERSEY COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 3952 8992 3925 9036 3942 9054 3952 9043
TIME...MOT...LOC 2017Z 222DEG 62KT 3947 9027 

$$

ILC061-117-162045-
/O.CON.KLSX.SV.W.0101.000000T0000Z-240416T2045Z/
Greene IL-Macoupin IL-
317 PM CDT Tue Apr 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN GREENE AND NORTHWESTERN MACOUPIN COUNTIES...

At 317 PM CDT, a severe thunderstorm was located near Athensville,
moving northeast at 70 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
White Hall, Carrollton, Roodhouse, Greenfield, Athensville, Wrights,
Modesto, Scottville, Walkersville, Belltown, Berdan, and Barrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 8992 3925 9036 3942 9054 3952 9043
TIME...MOT...LOC 2017Z 222DEG 62KT 3947 9027 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
764 
WWUS53 KLSX 162028
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
328 PM CDT Tue Apr 16 2024

ILC061-117-162037-
/O.CAN.KLSX.SV.W.0101.000000T0000Z-240416T2045Z/
Greene IL-Macoupin IL-
328 PM CDT Tue Apr 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE AND
NORTHWESTERN MACOUPIN COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Greene County. 

&&

LAT...LON 3952 8992 3925 9036 3942 9054 3952 9043
TIME...MOT...LOC 2025Z 222DEG 62KT 3960 9011 

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 12:45 PM CDT, 2 hours 12 minutes earlier. Its key messages:

  • Severe weather will threaten the region today, with particular focus in northern/north-central Missouri and west-central Illinois. Further south, the threat exists but is more conditional.
  • Large hail, damaging wind, and tornadoes will all be possible where stronger thunderstorms develop, and the area mentioned above will have potential for very large hail (up to 2.00") and a strong tornado or two.
  • Following another round of showers and a few thunderstorms Thursday, cooler and drier conditions will take hold through the weekend.
Area forecast discussion, Apr 16, 12:45 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1245 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Severe weather will threaten the region today, with particular
  focus in northern/north-central Missouri and west-central
  Illinois. Further south, the threat exists but is more
  conditional.

- Large hail, damaging wind, and tornadoes will all be possible
  where stronger thunderstorms develop, and the area mentioned
  above will have potential for very large hail (up to 2.00") and
  a strong tornado or two.

- Following another round of showers and a few thunderstorms
  Thursday, cooler and drier conditions will take hold through the
  weekend.

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 333 AM CDT Tue Apr 16 2024

A well-defined warm front draped across the Mid-Mississippi
Valley is slowly advancing north. The warm front extends from a
mature cyclone in the central High Plains, with a very long
dryline extending from northwest Nebraska to Texas. On the warm
side of the boundary, MLCAPE values across the bi-state region are
currently analyzed at a meager 500-750 J/kg, and well-capped by
persistent ridging aloft and 850mb warm air advection. Aloft, the
cutoff low ejecting into the Front Range continues to promote
diffluent flow into the Plains. The questions surrounding the
current lack of resident instability and timing for favorable
lifting mechanisms aloft play prominently in the potential for
severe weather today.

It is expected that the front will continue a march northward today
as the low approaches and helps it advance. As the low approaches,
sustained winds and gusts will steadily strengthen. It is still very
unlikely (less than 10% chance) that we realize Wind Advisory
criteria values in any continuous area, largely owing to limited
mixing in the presence of an inversion. That said, non-convective
winds will be gusty throughout the day. The region will be within
the open warm sector of the surface low, but instability will be
slow to recover into the early afternoon. The more impressive
instability will be relegated closer to a moisture plume ahead of
the dryline, which will take some time to reach our forecast area.
The cutoff shortwave will enter the Missouri Valley late this
morning into the early afternoon, sending a wave of stronger PVA to
trigger convection across central/north-central Missouri and begin
our threat for severe thunderstorms. At this stage, most guidance
indicates some degree of capping and marginal instability (750-1000
J/kg). However, that parameter space coupled with deep-layer shear
of 50-65kts, will certainly pose a severe weather threat. The
potential is highest in northern and north-central Missouri and in
west-central Illinois, where mid-level ascent will be strongest.
Further south, while ascent still exists, it is weaker and may not
overcome the limited available instability. The SPC Day 1 Convective
Outlook appropriately highlights the area of not only the best
potential for severe weather, but the highest threat for significant
severe weather, in its Enhanced Risk area. The Slight Risk area (the
rest of the region) will still see a threat, but it is more
conditional and arguably more limited in potential intensity.

Deep-layer shear vectors would indicate discrete supercells at least
initially, and the modest CIN may help keep the convection that can
develop discrete for longer. There isn't much support behind these
cells growing upscale in the absence of a boundary near the surface.
Model soundings still depict concerning hodograph curvature and
backed surface winds that would indicate a tornado potential that
maximizes across northern Missouri and west-central Illinois. With
increasing effective inflow shear and SRH, potential exists for a
strong tornado or two during the mid/late afternoon as mixed-layer
instability increases and LCLs remain low. Damaging wind is also a
threat at this point, but does not show a higher-end potential.
Large hail may also occur with the supercells, but poor mid-level
lapse rates and instability distribution will limit most hailstone
sizes.

The threats for larger hail (possibly up to 2.00") and damaging wind
increase in the late afternoon, with a lingering tornado threat
(though it becomes more uncertain as the wind profile gradually
becomes more unidirectional). That said, mid-level ascent
deteriorates with time, which leaves not much beyond the weak
dryline to promote new convection. While earlier guidance feature
two distinct rounds of convection: one with the mid-level ascent
and one along the dryline, I'm growing doubtful that the second
trigger will have the force needed to cause a second round of
severe weather in the late afternoon/early evening as the dryline
weakens and diffuses. That said, if it can manage to spark
thunderstorms, they will exist in an unstable environment ripe for
large to very-large hail, damaging wind, and at least some
tornado threat. The best potential for this exists in the
northernmost parts of Missouri and western Illinois. The severe
weather potential gradually wanes after sunset as instability
dissipates, and by 9-10pm, the threat should end.

By sunrise Wednesday, dry west/southwest winds will exist across
Missouri and Illinois. Temperatures will remain (low 70s to low 80s)
as a result, but not like what we've seen the last few days. The dry
west wind has potential to drop relative humidity values into the
upper 20s during the peak heating of the afternoon in southeast
Missouri in the Ozarks. While winds approach 15mph in the early
afternoon, they will be weakening as the low departs. As such,
elevated fire danger is not forecast at this time, but that scenario
will be monitored.

MRB

&&

.LONG TERM...  (Wednesday Night through Monday)
Issued at 333 AM CDT Tue Apr 16 2024

Another trough drops southwest from Canada into the northern Great
Plains late Wednesday, helping the cutoff shortwave across the Upper
Mississippi Valley eject into the Great Lakes region. The result of
this wave interaction is broad, anomalous longwave troughing
spanning the northern half of the central CONUS. Closer to home, the
ejection will help advance a weak cold front into the region. Very
little in the way of cooler air will accompany this front, but the
boundary will stall somewhere in the forecast area amidst near-zonal
flow aloft.

A subtle shortwave impulse is evident in deterministic global-scale
models, which will likely (80% chance) interact with the front to
force precipitation. There is some degree of uncertainty as to
whether instability will be in place when forcing maximizes Thursday
afternoon and evening, which translates to a severe weather
potential. Some guidance has weakly-capped instability exceeding
1500 J/kg, while others have nothing at all. Which scenario comes
to fruition depends greatly on where the front ends up. Seeing as
the high-end potential is a noteworthy outlier, we are choosing
not to message the SPC Day 3 Convective Outlook at this time. That
said, if the more unstable solution becomes plausible, strong to
severe thunderstorms would be a concern along and south of I-44 in
Missouri and I-64 in Illinois.

Regardless of how it occurs, this impulse will shunt the front (and
higher precipitation chances) further south. This will also promote
cooler weather across a majority of the region from Friday into the
weekend. The only concern that's evident from then until low
precipitation chances return to the forecast early next week is the
threat for frost. That potential maximizes Saturday night across
northeast Missouri, however winds don't look very light during that
time and may inhibit frost formation.

MRB

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1233 PM CDT Tue Apr 16 2024

A band of showers and thunderstorms will move across the terminals
this afternoon, affecting UIN, COU, and JEF through 21Z and the
St. Louis metro terminals between 20-23Z. Another round of
thunderstorms will have the potential to affect UIN between
22-01Z. There will be a lower chance of thunderstorms to affect
the all the terminals through 02Z before the threat ends. Any of
the stronger storms will be capable of producing hail, wind gusts
in excess of 35 knots, and MVFR (possible IFR) ceilings and
visibilities.  Outside of the thunderstorms, winds will turn out
of the south gusting to 30 knots before turning out of the
southwest and west late tonight and Wednesday.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 16, 3:22 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
322 AM CDT Tue Apr 16 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
322 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely today and tonight. Some of the storms
during the afternoon and evening will likely be severe, particularly
over parts of central and northeast Missouri into west central
Illinois.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low chance of thunderstorms late Wednesday into early Friday
over parts of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report large hail, damaging wind,
and tornado observations to the National Weather Service.

MRB

In the hours before

Local storm report, Apr 16, 12:16 PM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1216 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     Hail             5 WSW Greensburg        40.27N 92.31W
04/16/2024  M0.75 Inch       Knox               MO   Trained Spotter

            Observed approx. 2 miles north of the Hwy 11
            and Rt. C junction. Time estimated by radar.

&&

Maples
Local storm report, Apr 16, 12:59 PM CDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1259 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     Hail             Clarence                39.74N 92.26W
04/16/2024  M1.00 Inch       Shelby             MO   Law Enforcement

            Clarence Police Dept stated that dime to
            quarter size hail fell between noon and
            1210pm. Time estimated by radar.

&&

Maples
Local storm report, Apr 16, 1:51 PM CDT, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
151 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     Hail             1 WNW Mexico            39.17N 91.89W
04/16/2024  M1.00 Inch       Audrain            MO   Public

&&

PW
Local storm report, Apr 16, 2:10 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
210 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     Tstm Wnd Dmg     4 SSE Truxton           38.95N 91.22W
04/16/2024                   Warren             MO   Trained Spotter

            Tree damage across Hwy A. Lots of debris.

&&

PW
Local storm report, Apr 16, 2:29 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
229 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     Hail             Jonesburg               38.86N 91.31W
04/16/2024  M1.75 Inch       Montgomery         MO   911 Call Center

&&

PW
Local storm report, Apr 16, 2:39 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
239 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Hail             Troy                    38.98N 90.98W
04/16/2024  M0.88 Inch       Lincoln            MO   Trained Spotter

&&

Maples

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:33 PM CDTSevere Thunderstorm WarningLSXCalhoun42 min
Apr 16, 2:48 PM CDTWind AdvisoryLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 10 more6 hr
Apr 16, 3:14 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey46 min
Apr 16, 3:29 PM CDTSevere Thunderstorm WarningLSXMonroe28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.